Indiana, 2019

Flooding in Indiana, January 24, 2019

January 24, 2019 · NWS ILN · 4 events in 1 county or zone

Rain fell across the region as a cold front moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Rain fell across the region as a cold front moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 23, 10:39 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jan 23, 10:39 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1039 PM EST Wed Jan 23 2019

.SYNOPSIS...
A cold front will move east across the Great Lakes and Ohio
Valley tonight. Dry weather will return on Thursday, along with
colder temperatures. An Arctic cold front will push through the
region Thursday night into Friday morning, bringing even colder
temperatures, brisk winds, and a chance of flurries.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Cold front is currently through the majority of the CWA, with
precipitation changing to a light freezing rain along and west
of the I-75 corridor. This is primarily affecting elevated
surfaces but not so much the roads given the relatively warm
ground given today's rainfall. Few snow observations will keep
the threat of any accumulation very low, and a dusting to
quarter inch will remain a possibility for everyone overnight
tonight. This may be slightly higher in the east (still less
than an inch) where the deeper moisture will reside for a longer
period as the cold air comes in overnight.

Slowed the back edge of the rain a little this late evening
and kept categorical pops in the east, essentially adding a few
extra hours of rain tonight than was in the earlier forecast.

Moderate rainfall ahead of the front over the eastern half of
the CWA will combine with any lingering snow melt to have creeks
and streams running high, with some possible flooding issues.

Lows will range from the lower 20s west to the upper 20s east.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
We will have a dry, colder day on Thursday in the wake of the
cold front. CAA stratocumulus can be expected, keeping highs in
the upper 20s to the lower 30s.

For Thursday night into Friday, an Arctic cold front will push
east through the area. Moisture is shallow and dynamics are
weak. However, given decent CAA and the shallow moisture/clouds
intersecting the favorable dendritic growth zone, will have to
place a chance of flurries in the forecast. Winds will increase
behind the front between it and high pressure to the west. It
will be brisk with much colder temperatures expected. Lows
Thursday night will range from single digits west to the mid
teens east. Winds and temperatures will likely result in sub
zero wind chill values, with the coldest readings slated for our
western and northern CWFA. Will likely need a wind chill
advisory at some point for these locations. Highs on Friday will
struggle to warm, but should range from around 10 north to near
20 along and south of the Ohio River.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The extended period begins with a surface high pressure ridge over
the region. Extended models are still swinging an embedded vort max
through the broad trof over the Great Lakes Friday night. Due to the
subtleness of this feature the models are having a hard timing
coming to a consensus on the speed and placement of the snow with
it. Brought in some chance PoPs after midnight and kept accumulation
less than in inch. Highs on Saturday will range from the lower 20s
in the north to the lower 30s south.

The first system pulls east Saturday night, but with a deep cut off
low north of the Great Lakes, the models bring a series of weather
systems across the region Sunday into next week.  System number two
is expected Sunday, followed by a better organized sfc low Monday
night into Tuesday. For Sunday another embedded s/w swings through
the region bringing some light snow. The counties around the Ohio
River could see a rain snow mix.

For the bigger system Monday night into Tuesday, a low pressure
swings through the Ohio Valley or Great Lakes. As expected models
are showing varied tracks and timing of the low. Southern sections
could again see rain mix with the snow on Monday, or rain could be
the dominant ptype.

Behind this system, another shot of arctic air will affect the
region for the middle of next week.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
A cold front will shift south winds that are gusting to 25kt
this evening to more northwesterly as it passes east through the
region. Prevailing rainfall with VFR conditions in the warm air
will see a rapid drop to the lower end MVFR range, possibly IFR
with drizzle. About 2 hours after the front passes, the cold air
will force a lot of the precipitation to become more drizzly in
nature and then mix with and change over to snow before ending.

Cigs upstream are solidly in the IFR category but will improve
late this overnight and especially during daylight hours
Thursday to the lower end of MVFR.

OUTLOOK...MVFR ceilings may continue into the first part of
Friday. MVFR conditions are possible Saturday and Sunday.
MVFR/IFR conditions possible Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Franks
SHORT TERM...Hickman
LONG TERM...Sites
AVIATION...Franks
Hazardous weather outlook, Jan 23, 4:21 PM EST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
421 PM EST Wed Jan 23 2019

INZ058-059-066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-242130-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
421 PM EST Wed Jan 23 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

A combination of rain and snow melt may lead to some localized
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Sub zero wind chills are expected Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-OHZ026-034-035-042>046-051>056-060>065-242130-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-
Greene-Fayette OH-Pickaway-Fairfield-
421 PM EST Wed Jan 23 2019

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

A combination of rain and snow melt may lead to some localized
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Sub zero wind chills are expected to occur Friday morning and
possible Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 23, 8:27 PM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
827 PM EST WED JAN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLOOD            2 W BROOKVILLE          39.43N 85.05W
01/23/2019                   FRANKLIN           IN   LAW ENFORCEMENT

            LEVEE ROAD WAS CLOSED DUE TO HIGH WATER.

&&

JOHNF
Special weather statement, Jan 23, 9:44 PM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
944 PM EST Wed Jan 23 2019

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070-071-077-078-240600-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-
Champaign-Clark-Preble-Montgomery-Greene-Butler-Warren-Hamilton-
Clermont-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Kenton, Ada, Celina,
Coldwater, Wapakoneta, St. Marys, Greenville, Sidney,
Bellefontaine, Troy, Piqua, Tipp City, Urbana, Springfield,
Eaton, Camden, Dayton, Kettering, Beavercreek, Fairborn, Xenia,
Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon,
Springboro, Cincinnati, and Milford
944 PM EST Wed Jan 23 2019

Rapidly falling temperatures will cause icing problems across the
region this evening. As the rain transitions to light freezing
rain and snow, a rapid drop in temperatures will occur and rapidly
freeze any lingering water on area roadways.

Be prepared for deteriorating conditions and slick roads tonight,
especially on bridges and elevated roadways.
Special weather statement, Jan 24, 12:56 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1256 AM EST Thu Jan 24 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-241100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Kenton, Ada,
Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney,
Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City,
Urbana, Springfield, London, West Jefferson, Plain City,
Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek,
Fairborn, Xenia, Washington Court House, Circleville, Lancaster,
Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason,
Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, Logan,
Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro,
Greenfield, West Union, Peebles, Waverly, Piketon, Portsmouth,
and Wheelersburg
1256 AM EST Thu Jan 24 2019

...SLICK SPOTS POSSIBLE OVERNIGHT...

Temperatures will drop below freezing from west to east
overnight. Rain has already changed to snow across portions of
Eastern Indiana, Western Ohio and Northern Kentucky. This change
over will work east across Central and South Central Ohio and
Northeast Kentucky overnight.

Expect rain to  change to freezing rain for a period prior to
changing to all snow. Ice accumulation is expected to be light
and mainly on elevated surfaces. Snow accumulation will be less
than an inch.

Be prepared for slick roads overnight, especially on bridges and
elevated roadways.

AR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Franklin

When
January 24, 1:00 AM EST to 3:00 AM EST
Where
Franklin County, 2.47 mi W of Brookville to 2.46 mi W of Brookville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.424, -85.066

A road over Snail Creek was closed due to high water.

Flood, Franklin

When
January 24, 6:00 AM EST to 9:00 AM EST
Where
Franklin County, 1.43 mi WSW of Brookville to 1.45 mi W of Brookville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.416, -85.046

Levee Road near St Marys Road was closed due to high water.

Flood, Franklin

When
January 24, 6:00 AM EST to 9:00 AM EST
Where
Franklin County, 2.91 mi S of Blooming Grove to 3.01 mi S of Blooming Grove
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.458, -85.066

Bushy Road at Yellow Bank Road was closed due to high water.

Flood, Franklin

When
January 24, 6:00 AM EST to 9:00 AM EST
Where
Franklin County, 2.52 mi ESE of Andersonville to 2.51 mi ESE of Andersonville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.487, -85.256

Bulltown Road was closed at Little Salt Creek due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795305, 795306, 795307, 795308.